Michigan, 2025

Damaging Winds in Michigan, July 12, 2025

July 12, 2025 · NWS DTX · 9 events in 4 counties and zones

Several severe thunderstorms developed during the early afternoon hours, producing wind damage and mostly impacting the Detroit Metro Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Several severe thunderstorms developed during the early afternoon hours, producing wind damage and mostly impacting the Detroit Metro Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 12, 8:45 AM EST, 2 hours 28 minutes earlier. Its key messages:

  • Showers and thunderstorms return this afternoon, capable of isolated severe gusts to 60 mph and torrential rainfall which could produce localized flooding.
  • The combination of heat and humidity today will lead to max heat indices in the upper 90s for Metro Detroit, prior to the arrival of thunderstorms.
  • Mainly dry and more seasonable temperature-wise Sunday, then warming back into the 90s midweek.
Area forecast discussion, Jul 12, 8:45 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
945 AM EDT Sat Jul 12 2025

.KEY MESSAGES...

- Showers and thunderstorms return this afternoon, capable of
isolated severe gusts to 60 mph and torrential rainfall which could
produce localized flooding.

- The combination of heat and humidity today will lead to max heat
indices in the upper 90s for Metro Detroit, prior to the arrival of
thunderstorms.

- Mainly dry and more seasonable temperature-wise Sunday, then
warming back into the 90s midweek.

&&

.UPDATE...

Low pressure and mid level jet max tracking through the Straights
this morning with a weak surface troughing extending south into
south central Lower Michigan. 12z DTX sounding showed good speed bump
around 800 MB, along with the pronounced surface based inversion,
which will need to be eroded. 700 MB temp also fairly warm at 9 C.
None-the-less, surface dew pts in the lower 70s with temps warming
toward 90 degrees around noon/by early afternoon will be sufficient
for SBcapes aoa 2500 J/kg. The issue is the upper level trough over
Minnesota and associated height falls/mid level cooling is not
looking to be a factor for us, and we will have to utilize a more
subtle height fall center/PV advection coming up from the western
Ohio Valley to support shower and thunderstorm development with the
weak low level trough/convergence sliding east through the day. Based
on timing and slightly backed flow due to marine influences, areas
over eastern areas of the CWA look to have greatest coverage of
storms and potential of severe storms. Precip loaded downbursts
producing wind gusts of 50-60 MPH being the main hazard, along with
torrential rainfall potentially producing localized flooding with
relatively slow movement of storms and possible training as outflow
boundaries get going. Update was mainly to adjust highest pops (70+)
over far eastern areas, and highlight noon-8 PM as the main window.

&&

.PREV DISCUSSION...
Issued at 703 AM EDT Sat Jul 12 2025

AVIATION...

Warm and humid air entrenched across the area governS aviation
conditions today and at least through this evening. Patchy MVFR fog
to start is short-lived as mid July daytime heating quickly ramps up
this morning. Full VFR then leads to another round of thunderstorms
expected to blossom and feed off the heat and humidity this
afternoon and evening. Weaker showers/storms could begin by late
morning toward MBS and then expand in coverage and intensity through
the afternoon eventually affecting all terminals by late afternoon.
Expect numerous overall coverage with clusters of severe intensity
bringing potential damaging wind in addition to IFR/MVFR restriction
in heavy rainfall. This activity occurs ahead of the primary cold
front which could bring a stray shower or storm late tonight
followed by a short period of MVFR ceiling leading up to sunrise
Sunday morning.

For DTW/D21 Convection... An afternoon time window for thunderstorms
remains on schedule. Earlier initiation is possible toward MBS and
the northern reaches of D21 while timing of more direct impacts at
DTW is still closer to 21Z.

THRESHOLD PROBABILITIES...

* Low for ceiling 5000 ft or less outside of thunderstorms today and
  this evening. Moderate with the cold front late tonight.

* Moderate for thunderstorms this afternoon.

PREV DISCUSSION...
Issued at 356 AM EDT Sat Jul 12 2025

DISCUSSION...

Periodic convection with renewed potential for some severe
thunderstorms returns today as an active pattern holds firm over the
Great Lakes. Upstream convection exits into northern Lower through
the remaining morning hours while mid-level is underway over
Southeast Michigan. Thermodynamic profiles are still supportive of
an elevated mixed layer with over 500 J/kg of MUCAPE before deep-
layer southwest flow slides into the region. A shortwave trough with
a 50+ knot jet core at 500 mb ejects across western Lower today and
starts to phase with a more amplified trough tilting from neutral to
negative over the Upper Midwest.

Main corridor of CVA should largely reside west of the forecast area
as midday convection starts to initiate, likely between 16Z and 18Z.
This activity predominantly develops along the CAPE gradient, in the
vicinity of the western CWA border. Main plume of instability,
marked by MLCAPE of 1000-1500 J/kg, will quickly blossom and
overspread Southeast Michigan through the early afternoon hours.
Surface reflection from the parent wave takes a more north-
northeasterly track which slows the advance of its attendant cold
front. Wind progs indicate the more pronounced south-to-west wind
shift closer to 06Z (Sunday), thus the pre-frontal surface trough
axis will serve as the more important dynamic mechanism to amplify
convection. Perhaps more importantly, the majority of the latest NWP
suite supports surface-based free-convection with ELs above 35 kft
once surface dewpoints revisit the lower 70s and 2m temperatures
jump to near 90F within the expanding warm sector. Shear parameters
are not overwhelmingly impressive, but remain sufficient to help
organize some linear structures. Severe threat still mainly focused
on wind hazards (isolated gusts to 60 mph) and torrential rainfall.
For what it's worth, ML data has carried higher severe wind
probabilities with run-to-run consistency. Also of note, prior to
the onset of precipitation, the greater Metro Detroit area could see
heat indices approach 100F, but it will be marginal since mid-70F
dewpoints appear to be the exception rather than the norm.

The front makes gradual inroads into Ontario late tonight which
corresponds to a drying locally, from west to east. Subset of CAMs
indicate a secondary storm response along the actually cold frontal
slope, but intensity should be significantly lower if this
materializes.

Post-frontal airmass characterized as cooler and drier for Sunday,
although temperatures should run near climatological averages (mid
80s). Can't completely rule out a few showers for the extreme
southeast portion of the CWA with the slowed boundary. Longer
wavelength trough axis aloft then backs the temporarily zonal flow
aloft with little sensible fanfare. A rebound in geopotential
heights is in store for next week as synoptic-scale anticyclonic
gyre organizes over The Southeast. This promotes moderating thermal
profiles with negligible storm potential Monday and Tuesday. Zonal
jet centered over the 50th parallel delivers a weak wave extending
into southern Lower Michigan as soon as Wednesday that could spur
convective activity. Model divergence has emerged in the medium-
range solutions for the extent of thermal troughing over the state,
but NBM output exudes confidence with a cold FROPA by Friday.

MARINE...

Renewed chances for showers and thunderstorms today ahead of and
along a cold front, which brings chances for strong to severe
thunderstorm development capable of producing wind gusts aoa 35
knots. Winds veer toward the southwest then continue toward the west
after the passage of the front. Mainly dry conditions and light
winds expected in the wake of the front, and through early next
week.

HYDROLOGY...

Some heavy showers and storms are likely today as a hot and humid
airmass builds back into the region. The environment will support
pockets of heavy downpours with rainfall rates possibly exceeding 2
inches per hour. Localized flooding concerns exist for some areas
that experience clustering of cells. Flooding threat will largely be
for small streams, low-lying roadways, and otherwise poorly drained
areas. Activity should wane from west to east early tonight as drier
weather settles in for the rest of the weekend and early next week.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

UPDATE.......SF
AVIATION.....BT
DISCUSSION...KGK
MARINE.......AM/KGK
HYDROLOGY....KGK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 12, 3:23 AM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
423 AM EDT Sat Jul 12 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
423 AM EDT Sat Jul 12 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Thunderstorms become increasingly likely early this afternoon. Some
of these storms could be severe, with gusts to 60 mph possible.
Localized flooding may also occur where rainfall rates exceed 2
inches per hour. SPC Convective Outlook maintains a Slight Risk for
severe storms. WPC Excessive Rainfall Outlook maintains a Marginal
Risk for flooding.

The combination of heat and humidity today will lead to max heat
indices in the upper 90s for Metro Detroit, prior to the arrival of
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
423 AM EDT Sat Jul 12 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Thunderstorms become increasingly likely early this afternoon. Some
of these storms could be severe, with gusts to 50 kts possible. SPC
Convective Outlook maintains a Slight Risk for severe storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KGK

In the hours before

Local storm report, Jul 12, 8:55 AM EST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
955 AM EDT Sat Jul 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             3 NNW Davison           43.03N  83.52W
07/12/2025  M1.73 inch       Genesee            MI   CoCoRaHS

            24 hour rainfall

0800 AM     Rain             3 S New Haven           42.69N  82.79W
07/12/2025  M1.62 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall

0800 AM     Rain             1 ENE Lake Orion        42.78N  83.24W
07/12/2025  M1.31 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall

0800 AM     Rain             2 E Chesterfield        42.66N  82.80W
07/12/2025  M1.67 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall

0800 AM     Rain             2 S Ortonville          42.82N  83.44W
07/12/2025  M1.37 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall

0800 AM     Rain             Goodrich                42.92N  83.51W
07/12/2025  M0.97 inch       Genesee            MI   Co-Op Observer

            24 hour rainfall

0800 AM     Rain             Lapeer                  43.05N  83.32W
07/12/2025  M1.50 inch       Lapeer             MI   Co-Op Observer

            24 hour rainfall

0800 AM     Rain             Lexington               43.27N  82.53W
07/12/2025  M0.90 inch       Sanilac            MI   Co-Op Observer

            24 hour rainfall

0800 AM     Rain             North Branch            43.23N  83.19W
07/12/2025  M1.10 inch       Lapeer             MI   CoCoRaHS

            24 hour rainfall

0800 AM     Rain             New Baltimore           42.68N  82.74W
07/12/2025  M1.45 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall

0800 AM     Rain             2 N Lenox               42.79N  82.80W
07/12/2025  M1.26 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall

&&

Event Number DTX2500667
Event Number DTX2500668
Event Number DTX2500669
Event Number DTX2500670
Event Number DTX2500671
Event Number DTX2500672
Event Number DTX2500673
Event Number DTX2500674
Event Number DTX2500675
Event Number DTX2500676
Event Number DTX2500677

KDK
Special weather statement, Jul 12, 10:26 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1126 AM EDT Sat Jul 12 2025

MIZ068-075-121630-
Livingston MI-Washtenaw MI-
1126 AM EDT Sat Jul 12 2025

...A STRONG THUNDERSTORM WILL IMPACT LIVINGSTON AND NORTHWESTERN
WASHTENAW COUNTIES THROUGH 1230 PM EDT...

At 1126 AM EDT, Doppler radar was tracking a strong thunderstorm near
Chelsea, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hartland, Howell, Brighton, Chelsea, Dexter, Pinckney, Hamburg, South
Lyon, Oak Grove, Gregory, Whitmore Lake, Plainfield, Unadilla, Hudson
Mills Metropark, Island Lake State Recreation Area, Pinckney State
Recreation Area, Hudson Mills, Parkers Corners, Lakeland, and Lyndon
Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4278 8385 4278 8369 4243 8366 4222 8413
      4256 8414
TIME...MOT...LOC 1526Z 228DEG 31KT 4236 8406

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDK
Special weather statement, Jul 12, 10:49 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1149 AM EDT Sat Jul 12 2025

MIZ082-121645-
Lenawee MI-
1149 AM EDT Sat Jul 12 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LENAWEE COUNTY THROUGH
1245 PM EDT...

At 1149 AM EDT, Doppler radar was tracking a strong thunderstorm near
Adrian, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adrian, Tecumseh, Blissfield, Deerfield, Britton, Palmyra, Fairfield,
Ridgeway, Macon, Riga, Jasper, Ogden Center, Sand Creek, Weston, and
Holloway.

People attending Ellis Park and Bachmayer Park  should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4182 8419 4208 8391 4208 8377 4172 8377
      4172 8406
TIME...MOT...LOC 1549Z 226DEG 27KT 4182 8404

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDK
Special weather statement, Jul 12, 10:51 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1151 AM EDT Sat Jul 12 2025

MIZ075-121645-
Washtenaw MI-
1151 AM EDT Sat Jul 12 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHTENAW COUNTY THROUGH
1245 PM EDT...

At 1151 AM EDT, Doppler radar was tracking a strong thunderstorm over
Manchester, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ann Arbor, Ypsilanti, Saline, Dexter, Manchester, Dixboro, Whitmore
Lake, Bridgewater, Barton Hills, Delhi Mills, and Pleasant Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4243 8370 4243 8366 4223 8363 4211 8403
      4213 8411 4222 8413
TIME...MOT...LOC 1551Z 230DEG 23KT 4217 8403

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDK

The radar

The Detroit radar (KDTX), 84 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
July 12, 11:13 AM EST
Where
Lenawee County, 0.69 mi N of Britton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.990, -83.830

A large tree limb was observed down.

Thunderstorm Wind, Oakland

When
July 12, 11:35 AM EST
Where
Oakland County, 0.86 mi SE of New Hudson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.510, -83.590

Several large trees uprooted and snapped in half.

Thunderstorm Wind, Oakland

When
July 12, 11:35 AM EST
Where
Oakland County, 0.69 mi N of New Hudson Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.510, -83.620

Tree limbs reported down, approximately 6 to 8 inches in diameter.

Thunderstorm Wind, Oakland

When
July 12, 11:36 AM EST
Where
Oakland County, 1.23 mi SW of South Lyon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.460, -83.650

Large tree limb reported down on the road.

Thunderstorm Wind, Wayne

When
July 12, 12:04 PM EST
Where
Wayne County, Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.370, -83.470

Large tree uprooted, but likely with shallow roots.

Thunderstorm Wind, Wayne

When
July 12, 12:25 PM EST
Where
Wayne County, 2.07 mi N of Greenfield Vlg
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.330, -83.180

Large trees reported down across the city of Dearborn.

Thunderstorm Wind, Wayne

When
July 12, 12:25 PM EST
Where
Wayne County, Dearborn Hgts
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.370, -83.280

A tree was blown down onto a house.

Thunderstorm Wind, Wayne

When
July 12, 12:40 PM EST
Where
Wayne County, 3.7 mi SW of Grosse Pt Park
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.340, -82.980

Thunderstorm Wind, Huron

When
July 12, 1:18 PM EST
Where
Huron County, 1.38 mi N of Harbor Beach
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.850, -82.650

Multiple trees and large branches reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270815, 1270818, 1270819, 1270821, 1270822, 1270824, 1270845, 1270826, 1270825.